Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 14, NWS Dodge City, KS

February 26, 2023Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Feb 26, 2023, 8:22 PM CST for Barber County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2023, 8:22 PM CST (02:22 UTC)
Expired
Feb 26, 2023, 8:45 PM CST
In force
23 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 3:33 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 573 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
573 m²/s²
0-3 km storm-relative helicity
712 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS53 KDDC 270222
SVRDDC
KSC007-270245-
/O.NEW.KDDC.SV.W.0014.230227T0222Z-230227T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
822 PM CST Sun Feb 26 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Barber County in south central Kansas...

* Until 845 PM CST.

* At 822 PM CST, a severe thunderstorm was located near Kiowa, moving
  northeast at 55 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Sharon around 835 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9859 3701 9862 3737 9835 3700 9835
TIME...MOT...LOC 0222Z 215DEG 49KT 3706 9848 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 6:38 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 26, 6:38 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
638 PM CST Sun Feb 26 2023

.UPDATE...
Issued at 638 PM CST Sun Feb 26 2023

Intense squall line with numerous reports of damaging winds to 81
mph, several reports of damaging wind/tornado reports, and even
up to golf ball size hail has weakened dramatically over the
eastern CWA over the past hour, with an obvious CAPE void evident
over SE zones, eminating from the residual continental air holding
over Oklahoma. As such, severe threat is decreasing rapidly.
Severe wind threat is becoming marginalized rapidly. Will start
trimming watches soon, and also allow high wind warning to cancel
as well. Northwest winds will be strong most of the night behind
the departing storm with intense subsidence and clearing. Will
need to monitor NW wind magnitudes through the overnight.

UPDATE Issued at 524 PM CST Sun Feb 26 2023

Squall line with widespread damaging winds, blowing dust,
accumulating small hail in spots, and embedded brief tornadoes has
established across the central CWA. Along with WFO Goodland issued
a high wind warning along and west of US 283 to cover
nonconvective wind threats. Widespread reports of wind and 70 mph
have been received across western Kansas, even outside of
convective influences. These storms will impact the central CWA
including Dodge City though 7 pm. Damaging wind gusts to near 70
mph are expected

UPDATE Issued at 350 PM CST Sun Feb 26 2023

Expected squall line is evolving about 2 rows of counties further
west than many models expected, probably because of a bit slower
ejection of the parent upper cyclone. Adjusted pops to reflect
further west coverage. Also included damaging wind/severe wording
area wide in line with newly issued severe thunderstorm and
tornado watches. With strong downdraft CAPE, gradually increasing
surface dewpoints, and intense wind shear, damaging winds are
likely from any updraft, particularly any linear segments, which
we are expecting over the next few hours. Damaging winds are
likely, and warnings for high winds can be expected.

&&

.SHORT TERM...(This afternoon through Monday evening)
Issued at 1237 PM CST Sun Feb 26 2023

Short term forecast remains largely on track compared to this time
yesterday, as a powerful upper level shortwave impulse now located
over the Desert Southwest, as per latest water vapor satellite
imagery, will be the driver of anomalously warm temperatures this
afternoon as well as severe convective storms this evening.

Strong theta-e advection is underway across the central and
southern plains as rapid lee cyclogenesis occurs in eastern CO
ahead of the upper wave. Skies have cleared across much of
southwest KS as of 18Z, which will support temperatures soaring
into the low to mid 70s, and perhaps higher, while regions closer
to central KS will only reach the mid/upper 60s under lingering
cloud cover. By late afternoon/early evening, short range
guidance/CAMs suggest a dryline will sharpen somewhere between
US-83 and US-283, and become the focus for thunderstorm
development during the 21-22Z time frame as significant DCVA
overspreads the boundary. Uncertainty remains regarding moisture
quality/degree of destabilization ahead of the dryline, however
reasonably high confidence exists in MLCAPE building into the
500-1000 J/Kg range by mid-afternoon. On the other hand, the
kinematics with this system are quite impressive. A 40-50 kt
southerly low level jet under 60-75 kt southwesterlies at 500-mb
will contribute to 55-75 kts of bulk shear, resulting in swift
storm organization.

Next question to unravel will be storm mode, and therefore primary
severe hazard associated with the convective activity. Given the
long, sufficiently curved hodographs immediately ahead of the
initiating boundary, initial storm mode will likely be supercells
capable of severe hail (1"+ in diameter) and damaging wind gusts.
However, considering a 0-6km shear vector/dryline intersection
angle of around 45 degrees, along with substantial forcing for
ascent, rapid upscale growth into a fast-moving squall line
appears likely. Once this occurs, primary severe hazard will
transition to damaging wind gusts, some of which could be
significant (65+ mph) given the strong low level jet and steep
low level lapse rates supporting DCAPE in the 1000-1200 J/Kg
range. Most favorable area for significant severe will reside
across the far southeast zones (Comanche and Barber counties)
where slightly higher MLCAPE will exist, but severe wind gusts can
be expected east and south of a Liberal-Garden City-Hays line.
Severe squall line will move quickly across our area, exiting our
eastern zones into central KS before 11 PM CST.

Once the convection clears our area, the next forecast concern
becomes the gradient wind overnight behind the surging cold front
on the backside of the deepening surface trough. Nighttime should
save southwest KS from any high wind headlines as west-northwest
winds are only expected to be sustained in the 25-35 mph range
with gusts of 45-50 mph, but cannot be ruled out as pressure
perturbations will likely exist across our area within the squall
line's cold outflow. With time, winds will gradually diminish from
southwest to northeast through Monday morning and afternoon,
dropping into the 10-15 mph range by the end of the short term
period. Despite the strength of the winds, poor CAA will keep
temperatures above average Monday afternoon, with highs in the low
to upper 60s under clear skies.

.LONG TERM...(Tuesday through Sunday)
Issued at 158 PM CST Sun Feb 26 2023

Medium range guidance agrees broad west-southwesterly flow will
overspread the central and southern plains at the beginning of the
long term period, with a couple weak perturbations west of the
Rockies emanating through the flow. These features will induce
lee cyclogenesis across eastern WY/CO, resulting in another day of
strong downsloping surface winds supporting above average
temperatures with highs in the mid 60s to low 70s Tuesday
afternoon. These warm temperatures will be short lived as the
aforementioned weak impulses push a cold front through southwest
KS Tuesday night, dropping afternoon highs into the low to upper
50s Wednesday.

Wednesday night into Thursday morning, GEFS/EPS ensembles agree
the next strong upper level trough will be making its way into the
Desert Southwest. Easterly upslope flow will trend northerly
during the day Thursday as a surface trough deepens over the
southern plains. Given mostly cloudy skies and CAA, temperatures
will struggle into the 30s for most locations, the only exception
being the far southeast zones where temperatures could break into
the 40s. Confidence is increasing precipitation will also
accompany this system, as now nearly all of the GEFS and EPS
members, along with their deterministic counterparts, show
widespread precipitation through much of the day. The bulk of this
precipitation will likely fall as snow, as 850-mb temperatures
drop well below 0 Celsius within the zone of enhanced ascent.
Snow amounts will likely not be much, maybe 1-2", but anything
helps at this point in the drought.

Weak surface high pressure will build into the central plains
behind the upper level wave Friday, resulting in an uptick in
temperatures into the mid 40s/low 50s, but another upper level
shortwave trough will dig southeast on the heels of the Thursday
wave, giving our area another shot of cold air Friday night and
keeping temperatures mostly static for Saturday. At the end of the
period, southerly winds will return to the central plains between
surface high pressure over Dixie Alley and another lee cyclone
developing in eastern CO. As a result, temperatures will spike
back into the 60s Sunday afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 445 PM CST Sun Feb 26 2023

Radar and satellite imagery at 2230z Sun depicted numerous
thunderstorms from near GCK to near LBL. These cellular
thunderstorms will congeal into a linear complex, impacting the
airports with strong outflow winds of 50-70 mph. Convective TEMPO
groups were maintained for the next few hours. Although storms
initiated a bit further west than anticipated, they are still
expected to accelerate east of all airports by 03z Mon.
Immediately behind the squall line winds will quickly switch
to NWly and remain very strong. Increased winds in the this TAF
issuance about all guidance. South winds ahead of the storms, and
NW winds behind the storms, may both gust to near 50 kts. Intense
NWly low level wind shear is expected at all airports, and kept
this mention in all TAFs. A rapid return to VFR/SKC is expected
Monday morning, with rapidly diminishing NW winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  39  67  30  65 / 100   0   0   0
GCK  34  64  27  61 /  80   0   0   0
EHA  33  65  29  63 /  10   0   0   0
LBL  33  66  25  65 /  40   0   0   0
HYS  40  63  28  62 / 100   0   0   0
P28  43  68  34  66 / 100   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 10 PM CST /9 PM MST/ this evening for
KSZ030-043>045-061>064-074>078-084>088.

&&

UPDATE...Turner
SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Turner
Hazardous weather outlook, Feb 26, 3:22 AM CST, 17 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
322 AM CST Sun Feb 26 2023

KSZ030-031-043>046-061>066-074>081-084>090-270930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
322 AM CST Sun Feb 26 2023 /222 AM MST Sun Feb 26 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are expected ahead of an advancing
dryline late This Afternoon through This Evening. The main threat
will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Elevated to near critical fire weather conditions are possible
Monday and Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 26, 6:47 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
647 PM CST Sun Feb 26 2023

KSZ088>090-270115-
Clark KS-Barber KS-Comanche KS-
647 PM CST Sun Feb 26 2023

...A strong thunderstorm will impact portions of west central Barber,
Comanche and southeastern Clark Counties through 715 PM CST...

At 646 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles south of Sitka, moving northeast at 85 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sitka around 655 PM CST.
  Protection around 700 PM CST.
  Coldwater and Lake Coldwater around 705 PM CST.

Other locations in the path of this storm include Wilmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CST for south central
and southwestern Kansas.

&&

LAT...LON 3700 9983 3702 9985 3735 9969 3736 9873
      3700 9947
TIME...MOT...LOC 0046Z 225DEG 75KT 3701 9971

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, Feb 26, 6:48 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
648 PM CST Sun Feb 26 2023

KSZ031-046-065-066-078>081-270115-
Pratt KS-Stafford KS-Rush KS-Pawnee KS-Ellis KS-Kiowa KS-Edwards KS-
Ford KS-
648 PM CST Sun Feb 26 2023

...Strong thunderstorms will impact portions of east central Ford,
northwestern Kiowa, Pawnee, Stafford, eastern Rush, Edwards,
northwestern Pratt and southeastern Ellis Counties through 715 PM
CST...

At 648 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near La Crosse to near Frizell to near
Mullinville. Movement was northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Larned, La Crosse, Bison, Timken, Ash Valley and Frizell around
  655 PM CST.
  Otis and Loretta around 700 PM CST.

Other locations in the path of these storms include Centerview,
Fellsburg and Trousdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CST for south central
Kansas.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
south central, central and southwestern Kansas.

&&

LAT...LON 3763 9959 3817 9940 3854 9943 3873 9904
      3826 9903 3826 9847 3788 9847
TIME...MOT...LOC 0048Z 240DEG 45KT 3852 9926 3819 9921 3760 9950

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HOVORKA
Local storm report, Feb 26, 6:49 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     HUGOTON                 37.18N 101.35W
02/26/2023  E70 MPH          STEVENS            KS   PUBLIC

            REPORT RECEIVED THROUGH SOCIAL MEDIA.

&&

RB
Special weather statement, Feb 26, 7:26 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
726 PM CST Sun Feb 26 2023

KSZ089-090-270200-
Barber KS-Comanche KS-
726 PM CST Sun Feb 26 2023

...A strong thunderstorm will impact portions of Barber and
southeastern Comanche Counties through 800 PM CST...

At 726 PM CST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Buttermilk, moving northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Aetna around 745 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CST for south central
Kansas.

&&

LAT...LON 3700 9935 3747 9849 3747 9847 3746 9846
      3739 9846 3739 9841 3738 9835 3700 9835
TIME...MOT...LOC 0126Z 234DEG 52KT 3694 9923

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, Feb 26, 7:31 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
731 PM CST Sun Feb 26 2023

KSZ066-081-090-270200-
Pratt KS-Stafford KS-Barber KS-
731 PM CST Sun Feb 26 2023

...Strong thunderstorms will impact portions of northwestern Barber,
southeastern Stafford and eastern Pratt Counties through 800 PM
CST...

At 731 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Neola to near Coats. Movement was
northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Neola around 735 PM CST.
  Pratt and Zenith around 740 PM CST.
  Cairo around 745 PM CST.

Other locations in the path of these storms include Preston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CST for south central
Kansas.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
south central Kansas.

&&

LAT...LON 3723 9893 3787 9866 3806 9847 3747 9847
TIME...MOT...LOC 0131Z 215DEG 62KT 3784 9857 3744 9879

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, Feb 26, 7:57 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
757 PM CST Sun Feb 26 2023

KSZ066-081-090-270230-
Pratt KS-Stafford KS-Barber KS-
757 PM CST Sun Feb 26 2023

...A strong thunderstorm will impact portions of Barber and eastern
Pratt Counties through 830 PM CST...

At 757 PM CST, Doppler radar was tracking a strong thunderstorm near
Lake City, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sawyer and Isabel around 815 PM CST.

Other locations in the path of this storm include Cairo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CST for south central
Kansas.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
south central Kansas.

&&

LAT...LON 3700 9900 3788 9847 3739 9846 3738 9835
      3700 9835
TIME...MOT...LOC 0157Z 215DEG 49KT 3728 9878

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 6:04 PM CSTTornado WarningDDCFord, Hodgeman11 min
Feb 26, 6:05 PM CSTTornado WarningDDCHodgeman, Ness10 min
Feb 26, 6:24 PM CSTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Hodgeman, Ness, Pawnee, Rush, Trego51 min
Feb 26, 6:47 PM CSTSpecial Weather StatementDDCComanche28 min
Feb 26, 6:48 PM CSTSpecial Weather StatementDDCEdwards, Pawnee, Rush, Stafford27 min
Feb 26, 7:26 PM CSTSpecial Weather StatementDDCBarber34 min
Feb 26, 7:31 PM CSTSpecial Weather StatementDDCPratt29 min
Feb 26, 7:57 PM CSTSpecial Weather StatementDDCBarber33 min
Feb 27, 3:19 AM CSTFire Weather WatchDDCGrant, Hamilton, Morton, Stanton, Stevens9 hr
Feb 27, 12:45 PM CSTRed Flag WarningDDCClark, Finney, Ford, Grant, Gray, Hamilton and 9 more29 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.